Nebraska, 2007

Lightning Strike in Nebraska, June 27, 2007

June 27, 2007 · NWS GID · 1 event in 1 county or zone

A rogue thunderstorm traversed Thayer County. This storm dumped up to two inches of rain in some parts of the county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A rogue thunderstorm traversed Thayer County. This storm dumped up to two inches of rain in some parts of the county. A lightning bolt struck the Courthouse in Hebron. This resulted in minor damage to the county's computer system. County employees in the building remarked how they felt the hair on their arms stand on end and a tingling sensation. This was followed by very bright flash of light and a loud pop that sounded like a gunshot. No injuries occurred in the building. (source: Hebron Journal-Register Newspaper).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 27, 10:26 AM CST, 4 minutes earlier.

Area forecast discussion, Jun 27, 10:26 AM CST, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
1126 AM CDT WED JUN 27 2007

.UPDATE...THE PRECIPITATION BAND OF SHOWERS WITH EMBEDDED
THUNDERSTORMS OVER OUR SOUTHEAST HAS PROVED TO BE AN EFFICIENT RAIN
PRODUCER THROUGH THE PAST 2-3 HOURS. RAIN REPORTS AND RADAR
ESTIMATED PRECIPITATION SUGGEST A FEW LOCATIONS HAVE LIKELY PICKED
UP MORE THAN AN INCH OF RAIN THROUGH THIS MORNING. WHILE RECENT
RADAR TRENDS HAVE SHOWN A SLIGHT DECREASE IN PRECIPITATION
INTENSITY...HAVE GONE AHEAD AND UPDATED THE GRIDS TO REFLECT LOCALLY
HEAVY RAIN ACROSS THE SOUTHEAST THROUGH THIS AFTERNOON. ALSO
DECREASED TEMPERATURES INTO THE UPPER 70S ACROSS EXTREME
SOUTHEASTERN PORTIONS OF THE CWA TO ACCOUNT FOR THE RAIN AND CLOUD
COVER. REMAINDER OF THE DAYTIME FORECAST PACKAGE LOOKS GOOD WITH
NO OTHER CHANGES MADE.

&&

.PREV DISCUSSION... /ISSUED 916 AM CDT WED JUN 27 2007/

UPDATE...LIGHTNING HAS BEEN ON THE INCREASE WITHIN A BAND OF
PRECIPITATION ACROSS OUR SOUTHEAST THIS MORNING. UPDATED WORDING TO
REFLECT SHOWERS WITH ISOLATED THUNDERSTORMS ACROSS THIS SAME AREA
THROUGH THE REMAINDER OF THE DAY. ISOLATED SHOWERS ACROSS THE
NORTH HAVE DISSIPATED THROUGH THE LAST HOUR AND AS A RESULT...KEPT
THESE ZONES DRY. ALSO UPDATED HWO TO REFLECT CHANCES FOR
THUNDERSTORMS ACROSS THE SOUTHEAST.

PREV DISCUSSION... /ISSUED 611 AM CDT WED JUN 27 2007/

AVIATION...EXPECT VFR CONDITIONS THROUGHOUT THE TAF. COULD BE
SOME VICINITY SHOWERS FOR THE FIRST FEW HOURS OF THE TAF NEAR A
FRONT AT 850 MB. CEILINGS SHOULD SCATTER BY 00Z THURSDAY. WIND
SPEEDS WILL BE JUST ABOVE 12 KTS BETWEEN 15Z WEDNESDAY AND 00Z
THURSDAY. WIND DIRECTION SHOULD GENERALLY BE FROM THE NORTHEAST
THROUGHOUT THE TAF AS WELL.

PREV DISCUSSION... /ISSUED 233 AM CDT WED JUN 27 2007/

DISCUSSION...THE SURFACE COOL FRONTAL BOUNDARY HAD PUSHED THROUGH
OUR NEBRASKA CWA AND INTO NORTH CENTRAL KANSAS EARLY THIS MORNING.
HIGH PRESSURE WAS BUILDING SOUTH BEHIND THE FRONT ADVECTING IN DRIER
AND COOLER AIR WITH SURFACE DPS LOWERING INTO THE 50S.  TO THE SOUTH
AN UPPER LOW PRESSURE SYSTEM IN OKLAHOMA/SOUTHERN KANSAS WILL
GENERATE SHOWERS AS IT SLOWLY FILLS AND SHIFTS EASTWARD.  MAIN
QUESTION FOR TODAY IS HOW FAR NORTHWEST THE SHOWER ACTIVITY WILL
REACH.  ATTM IT APPEARS OUR SOUTHEAST WILL BE ON THE PERIPHERY OF
THE MAIN PCPN ACTIVITY AND HAVE TIGHTENED THE PCPN GRADIENT GIVEN
THE DRY AIR ADVECTING SOUTHEAST BEHIND THE FRONT.  WILL CONTINUE TO
MONITOR TRENDS AS THE GRADIENT MAY NEED TO BE SHARPENED FURTHER.

CLOUD COVER AND COOLER AIR BEHIND THE FRONT WILL RESULT IN A
SLIGHTLY COOLER DAY OVERALL WITH HIGHS A FEW DEGREES BELOW NORMAL.
THE FORECAST DRIES TONIGHT AS THE UPPER SYSTEM TO THE SOUTHEAST
EDGES FARTHER EAST.  LOW TEMPERATURES TONIGHT WILL ALSO DROP BELOW
NORMAL WITH LOWS IN THE 50S TO THE LOWER 60S IN THE DRIER AIRMASS.

AN UPPER RIDGE OF HIGH PRESSURE BUILDS EAST TONIGHT AND EXPANDS ONTO
THE CENTRAL PLAINS THROUGH THE REST OF THE WORKWEEK.  A
COOLER...EASTERLY LOWLEVEL FLOW IS MAINTAINED ON THURSDAY WITH
TEMPERATURES REMAINING NEAR 80F OR IN THE LOWER 80S...THEN RETURN
FLOW SETS UP THURSDAY NIGHT WITH A RETURN OF SOUTHERLY WINDS ON
FRIDAY.  TEMPERATURES WARM FRIDAY AND INTO THE WEEKEND AS THE
THERMAL AND UPPER RIDGE AXIS EXPAND FARTHER EAST FROM THE HIGH
PLAINS AND ONTO THE CENTRAL PLAINS.  TEMPERATURES WILL RETURN TO THE
90S FOR HIGHS OVER THE WEEKEND AND INTO NEXT WEEK.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SB
Hazardous weather outlook, Jun 27, 9:36 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1036 AM CDT WED JUN 27 2007

KSZ005>007-017>019-NEZ064-076-077-085>087-281200-
CLAY-FILLMORE-JEWELL-MITCHELL-NUCKOLLS-OSBORNE-PHILLIPS-ROOKS-SMITH-
THAYER-WEBSTER-YORK-
1036 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS SOUTH CENTRAL
NEBRASKA GENERALLY ALONG AND SOUTH OF A LINE FROM YORK...TO CLAY
CENTER...TO RED CLOUD...TO PHILLIPSBURG...AND FOR PORTIONS OF
NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A PRETTY LARGE AREA OF SHOWERS AND ISOLATED THUNDERSTORMS WILL
IMPACT PARTS OF THE OUTLOOK AREA THROUGH THE AFTERNOON. THOUGH SEVERE
WEATHER APPEARS UNLIKELY...SOME OF THE STRONGER STORMS WILL PRODUCE
SOME VERY HEAVY RAIN. IN FACT...LOCALLY 1 TO 3 INCHES OF RAIN IS
POSSIBLE...AND IN A VERY SHORT AMOUNT OF TIME. SOME MINOR FLOODING
MAY OCCUR WITHIN SMALL CREEKS AND STREAMS...AND IN LOW LYING AREAS.
IN ADDITION...DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE POSSIBLE
WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

NEZ039>041-046>049-060>063-072>075-082>084-281200-
ADAMS-BUFFALO-DAWSON-FRANKLIN-FURNAS-GOSPER-GREELEY-HALL-HAMILTON-
HARLAN-HOWARD-KEARNEY-MERRICK-NANCE-PHELPS-POLK-SHERMAN-VALLEY-
1036 AM CDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEBRASKA GENERALLY NORTH OF A LINE FROM YORK...TO CLAY CENTER...TO
RED CLOUD...TO PHILLIPSBURG.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

SB/05

The radar

The Grand Island radar (KUEX), 75 km away, was scanning. The volume nearest the first event began at 16:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Thayer

When
June 27, 10:30 AM CST
Where
Thayer County, Hebron
Property damage
$1,000
Reported by
Newspaper
Coordinates
40.170, -97.580

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2007Every state in 2007This day in weather historyWarnings in Nebraska, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37432.